Massachusetts, 2007

Heavy Snow in Massachusetts, December 30 to 31, 2007

December 30 to 31, 2007 · NWS ALY · 2 events in 2 counties and zones

A low pressure system tracked northeast along the Atlantic Coast from Sunday, December 30th, into Monday, December 31st, while intensifying. This storm system brought a swath of heavy snow to eastern New York and western New England Sunday night into Monday morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked northeast along the Atlantic Coast from Sunday, December 30th, into Monday, December 31st, while intensifying. This storm system brought a swath of heavy snow to eastern New York and western New England Sunday night into Monday morning.

Snowfall amounts generally ranged from 8 to 12 inches across Berkshire County.

The heavy snow led to hazardous driving conditions during the Monday morning commute, and resulted in numerous businesses to close, or delay opening on Monday morning.

Most schools were already closed due to the Holiday break.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 30, 9:17 PM EST, 43 minutes earlier.

Area forecast discussion, Dec 30, 9:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
917 PM EST SUN DEC 30 2007

.SYNOPSIS...
LOW PRESSURE NEAR THE DELMARVA REGION WILL MOVE NORTHEAST AND DEEPEN
OVERNIGHT...PASSING SOUTH OF LONG ISLAND.  THE LOW WILL CONTINUE TO
HEAD NORTHEAST ALONG THE EASTERN NEW ENGLAND COAST MONDAY.  SNOW
WILL OVERSPREAD THE REGION OVERNIGHT AND TAPER OFF TO SNOW SHOWERS
BY LATE MONDAY MORNING.  ANOTHER LOW PRESSURE SYSTEM WILL IMPACT THE
REGION TUESDAY AND TUESDAY NIGHT...BRINGING ANOTHER ROUND OF
ACCUMULATING SNOWFALL.  MUCH COLDER TEMPERATURES WILL FOLLOW IN THE
WAKE OF THIS STORM FOR THE MIDDLE AND END OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
ONCE AGAIN WE ARE DEALING WITH A DOUBLE BARREL STORM SYSTEM BASED ON
THE LATEST 13KM RUC AND MSAS ANALYSIS. THIS TIME THE COASTAL LOW
REALLY IS THE PRIMARY STORM SYSTEM CURRENTLY FORMING NEAR THE
DELMARVA REGION WITH A SECONDARY/INVERTED TROUGH OVER THE UPPER MID
ATLANTIC REGION/PA.  IT WILL BE A FAST MOVING SYSTEM BASED ON THE
FAST SOUTHWESTERLY FLOW ALOFT...AND THE MAIN SFC WAVE NEVER CLOSES
OFF BASED ON THE MODEL GUIDANCE.

THE RADAR TRENDS FROM THE KENX RADAR AND NEIGHBORING SITES HAS BEEN
FOR THE ATMOSPHERE TO SATURATE AND COOL.  WE HAVE SEEN SUDDEN
EVAPORATIVE COOLING/WET BULBING AT KPOU AROUND 00Z...AND WE EVEN
HAVE HAD A FEW FLAKES HERE AT CESTM...AND AT THE AIRPORT BETWEEN
01Z-02Z.  THE MAIN SYNOPTIC FORCING WITH THIS INITIAL BURST OF SNOW
WILL BE WITH THE INVERTED TROUGH WITH ITS ASSOCIATED ISENTROPIC
LIFT.  AROUND 06Z...THE H850-700 FRONTOGENETICAL FORCING WITH THE
COASTAL LOW SHOULD PRODUCE A DECENT MESOSCALE SNOWBAND OVER THE
CAPITAL REGION...THE BERKSHIRES...SRN VT...AND THE CATSKILLS.  SNOW
RATES MAY EXCEED AN INCH AN HOUR FOR A 3-HOUR STRETCH.  WE HAVE NOT
CHANGED HEADLINES...BECAUSE THE MAX QPF FROM THE
PLUMES...ENSEMBLES...GFS...AND NAM PER THE 18Z GUIDANCE IS STILL
AROUND A HALF AN INCH.  THIS EVENT WILL GO DOWN TO SNOW RATIOS.  IF
IT IS AROUND 10:1...THEN THE CURRENT HEADLINES LOOK FINE.  WE ARE
GOING TO STICK WITH THEM.  HIGHER SNOW RATIOS WOULD MAKE IT DICEY
FOR THE CAPITAL REGION...AND TACONICS.  WE BELIEVE THE HIGHER
ELEVATIONS WILL SATURATE THE QUICKEST HAVE THE BEST CHANCE OF
GETTING 7 OR MORE INCHES IN 12 HOURS.

SOME SLEET SHOULD STILL MIX IN OVER THE MID HUDSON VALLEY...SOUTHERN
TACONICS...AND LITCHFIELD HILLS WITH THERMAL PROFILES INDICATING
ABOVE FREEZING AIR MOVING IN THE 850-700 LAYER THERE. KPOU AT 02Z IS
NOW REPORTING UNKNOWN PCPN...WHICH IS LIKELY SLEET.
THEREFORE...KEEPING A WINTER WEATHER ADVISORY LOOKS GOOD.

THE SNOW SHOULD END QUICKLY FROM SOUTH TO NORTH BETWEEN
12Z-16Z...WITH THE SNOW LINGERING WITH THE H850-700 DEFORMATION AXIS
FROM ALY NORTH AND WEST TO THE CYCLONE.

WE WILL RETOOLING POPS AND TEMPS IN THE GRIDS A BIT AND KEEP THE
SNOWFALL ACCUMULATIONS INTACT WITH 5-10 INCHES OVER THE ERN
CATSKILLS...BERKSHIRES...AND SRN VT.  EXPECT 3-8 INCHES EVERYWHERE
ELSE IN THE ALY FCST AREA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...BRIEF BREAK IN
BETWEEN EVENTS MONDAY EVENING AS WEAK RIDGE BUILDS IN. NEXT SYSTEM
FOR TUESDAY AND TUESDAY NIGHT...OVERALL THE MODELS HAVE TRENDED
SOUTHWARD WITH SURFACE LOW OVER THE PAST COUPLE OF DAYS. THERE HAS
BEEN ONLY MINOR CHANGES BETWEEN THE 06Z AND 12Z RUNS OF THE GFS BUT
THE NAM HAS TRENDED JUST A TAD FARTHER SOUTH. BASICALLY HAVE A LOW
PASSING OVER NEW YORK STATE WITH COASTAL DEVELOPMENT BEING INITIATED
TUESDAY AFTERNOON WITH THE COASTAL LOW NOT BECOMING THE DOMINATE LOW
UNTIL WEDNESDAY OFF THE NEW ENGLAND COAST. THE NORTHERN AND SOUTHERN
STREAM PHASES WITH THIS SYSTEM AND A DEEP TROUGH DIGS OVER THE
EASTERN UNITED STATES. WILL LIKELY NEED HEADLINES FOR THIS STORM
WITH MODERATE/HEAVY SNOW FOR THE WESTERN ADIRONDACKS...UPPER HUDSON
VALLEY AND SOUTHERN VERMONT AND LIGHT/ MODERATE SNOW ACROSS THE REST
OF THE FORECAST AREA. AT THIS TIME...WILL MENTION IN HAZARDOUS
WEATHER OUTLOOK AND DEAL WITH TONIGHTS STORM FIRST.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
RELATIVELY QUIET PERIOD WEATHER WISE IN TERMS OF ADDITIONAL LOW
PRESSURE SYSTEMS MOVING THROUGH THE FORECAST AREA. INITIALLY...THE
REGION WILL BE DOMINATED BY A COLD ARCTIC AIRMASS WEDNESDAY THROUGH
FRIDAY MORNING. MAY EVEN NEED OUR FIRST WIND CHILL HEADLINES
WEDNESDAY NIGHT AS A WIND OF AROUND 10 MPH REMAINS AND TEMPS DROP TO
BETWEEN 10 BELOW ZERO AND 10 ABOVE. MAINLY DRY WEDNESDAY THROUGH
FRIDAY MORNING AS THE HIGH BUILDS OVER THE REGION...BUT THERE WILL
BE SOME LEFTOVER CYCLONIC FLOW/LAKE EFFECT SNOW SHOWERS ON
WEDNESDAY. TEMPS THURSDAY NIGHT ALSO LIKELY TO GET INTO THE 10 BELOW
TO 10 ABOVE RANGE...BUT LITTLE IF ANY WIND EXPECTED THEN.

MAINLY DRY INTO THE EARLY PART OF NEXT WEEKEND WITH A CHANCE OF PCPN
SATURDAY NIGHT INTO SUNDAY NIGHT PRIMARILY THE RESULT OF A WARM
ADVECTION PATTERN AMD WEAK DISTURBANCES MOVING THROUGH.
&&

.AVIATION /00Z MONDAY THROUGH THURSDAY/...
LOW PRESSURE MOVING NORTHEAST FROM THE DELMARVA REGION AROUND 03Z
WILL SPREAD A MODERATE TO HEAVY SNOWFALL ACROSS ERN NY OVERNIGHT.
THE LOW WILL BE NEAR CAPE COD BY 12Z MON...BEFORE MOVING FURTHER
NORTHEAST INTO THE CANADIAN MARITIMES BY 18Z MON.

VFR CONDITIONS WILL RAPIDLY DETERIORATE TO MVFR/IFR CIGS AND VSBYS
BTWN 01Z-05Z FROM KPOU NORTH TO KGFL.  AFTER 05Z...EXPECT WIDESPREAD
IFR/LIFR CIGS AND VSBYS IN MODERATE TO HEAVY SNOWFALL.  BTWN
13Z-16Z...THE SNOW WILL TAPER FROM SOUTH TO NORTH WITH IFR/MVFR CIGS
AND VSBYS.  EXPECT FLIGHT CONDITIONS TO IMPROVE TO MVFR/VFR LEVELS
FOR CIGS/VSBYS IN THE 16Z-20Z TIME FRAME.  VFR CONDITIONS WILL
RETURN AFTER 20Z MON.

WINDS WILL BE LIGHT FROM THE N/NE AT 5 KTS OR LESS TIL ABOUT 12Z.
THE WINDS WILL SHIFT THE W/NW AT 8-15 12Z-18Z.  THE WINDS WILL BE
BRISK AT KALB IN THE LATE AM INTO THE PM DUE TO CHANNELING DOWN THE
MOHAWK RIVER VALLEY WITH SUSTAINED W/NW WINDS AROUND 15 KTS AND
GUSTS TO 25 KTS.

OUTLOOK...
MON PM...BECOMING VFR.
TUE...MVFR/IFR CIGS/VSBYS WITH SN.
WED...VFR...WDLY SCT -SHSN.
THU-FRI...VFR...NO SIG WX.

&&

.HYDROLOGY...
WE ARE NOT EXPECTING ANY HYDROLOGICAL ISSUES ON THE MAIN STEM RIVERS
THROUGH THE NEXT SEVEN DAYS. MOST OF THE PCPN EXPECTED THROUGH NEXT
SUNDAY WILL BE IN THE FORM OF SNOW OR SLEET. SNOW MELT WILL BE
MINIMAL OR NON-EXISTENT MOST OF THIS PERIOD WITH AT OR BELOW
FREEZING TEMPERATURES THROUGH FRIDAY...AND A SLOW WARMUP DURING NEXT
WEEKEND.  IN THE WAKE OF THE CLIPPER TYPE SYSTEM TUESDAY...THE
MIDDLE OF THE WEEK LOOKS VERY COLD WHICH WILL START TO BUILD ICE
AGAIN ON AREA RIVERS AND STREAMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST
     MONDAY FOR CTZ001-013.
NY...HEAVY SNOW WARNING FROM 7 PM THIS EVENING TO 10 AM EST MONDAY
     FOR NYZ047-051-058-063.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST
     MONDAY FOR NYZ060-061-064>066.
     SNOW ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST MONDAY FOR
     NYZ032-033-038>043-048>050-052>054-059-082>084.
MA...HEAVY SNOW WARNING FROM 7 PM THIS EVENING TO 10 AM EST MONDAY
     FOR MAZ001-025.
VT...HEAVY SNOW WARNING FROM 7 PM THIS EVENING TO 10 AM EST MONDAY
     FOR VTZ013>015.

&&

SYNOPSIS...TAW/IAA
NEAR TERM...TAW
AVIATION...TAW
Hazardous weather outlook, Dec 30, 4:16 PM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
416 PM EST SUN DEC 30 2007

MAZ001-025-NYZ047-051-058-063-VTZ013>015-311200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN ALBANY-
WESTERN GREENE-WESTERN ULSTER-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
416 PM EST SUN DEC 30 2007

...HEAVY SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES...EASTERN
CATSKILLS AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

ALSO...MODERATE SNOW ACCUMULATIONS ARE POSSIBLE NEW YEARS DAY AND
NIGHT AS ANOTHER LOW PRESSURE SYSTEM IMPACTS THE REGION.

IN ADDITION...POTENTIALLY DANGEROUS WIND CHILLS ARE POSSIBLE
WEDNESDAY NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
REPORT ANY SNOWFALL AMOUNTS OF FOUR INCHES OR GREATER TO THE
NATIONAL WEATHER SERVICE.

NYZ032-033-038>043-048>050-052>054-059-082>084-311200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
416 PM EST SUN DEC 30 2007

...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPITAL DISTRICT...MOHAWK
VALLEY...SOUTHERN ADIRONDACKS AND LAKE GEORGE AND SARATOGA REGION.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

ALSO...MODERATE SNOW ACCUMULATIONS ARE POSSIBLE NEW YEARS DAY AND
NIGHT AS ANOTHER LOW PRESSURE SYSTEM IMPACTS THE REGION.
HOWEVER...ACROSS THE SOUTHERN ADIRONDACKS A SIGNIFICANT SNOWFALL
IS POSSIBLE.

IN ADDITION...POTENTIALLY DANGEROUS WIND CHILLS ARE POSSIBLE
WEDNESDAY NIGHT INTO THURSDAY MORNING...ESPECIALLY ACROSS THE
HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
REPORT ANY SNOWFALL AMOUNTS OF TWO INCHES OR GREATER TO THE
NATIONAL WEATHER SERVICE.

CTZ001-013-NYZ060-061-064>066-311200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN COLUMBIA-
EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
416 PM EST SUN DEC 30 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON VALLEY AND
LITCHFIELD COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ALSO...LIGHT SNOW ACCUMULATIONS ARE POSSIBLE NEW YEARS DAY AND
NIGHT AS ANOTHER LOW PRESSURE SYSTEM IMPACTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
REPORT ANY SNOWFALL OR SLEET AMOUNTS OF TWO INCHES OR GREATER TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Berkshire

When
December 30, 10:00 PM EST to December 31, 10:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Snow developed Sunday evening on December 30th, and ended during the mid morning hours of Monday December 31st. Total snowfall amounts ranged from 8 to 11 inches, with 11 inches reported in Savoy.

The heavy snow led to hazardous driving conditions during the Monday morning commute. In addition, many businesses were closed, or had delayed openings due to the snowfall.

Most schools were already closed due to the Holiday break.

Heavy Snow, Southern Berkshire

When
December 30, 10:00 PM EST to December 31, 10:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Snow developed Sunday evening on December 30th, and ended during the mid morning hours of Monday December 31st. Total snowfall amounts ranged from 8 to 11 inches, with 10 inches reported in Stockbridge.

The heavy snow led to hazardous driving conditions during the Monday morning commute. In addition, many businesses were closed, or had delayed openings due to the snowfall.

Most schools were already closed due to the Holiday break.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69542, 69543.